Wisconsin, 2021Drought in Wisconsin, October 1 to 31, 2021
October 1 to 31, 2021 · NWS DLH · 3 events in 3 counties and zones
Northwestern Wisconsin continued to fare better in terms of drought conditions for the month of October. Only a limited area of D2 Severe Drought persisted from the Bayfield Peninsula into the Ashland area and far northern Iron County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwestern Wisconsin continued to fare better in terms of drought conditions for the month of October. Only a limited area of D2 Severe Drought persisted from the Bayfield Peninsula into the Ashland area and far northern Iron County. Rainfall deficits of 1 to 2 inches were observed across the region and while other parts of the area saw drought conditions worsen to D0 Abnormally Dry or D1 Moderate Drought, the area of D2 Severe Drought remained unchanged through the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 30, 11:58 PM CST, 2 minutes earlier.
Area forecast discussion, Sep 30, 11:58 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1258 AM CDT Fri Oct 1 2021
.DISCUSSION...(This evening through Wednesday)
Issued at 240 PM CDT Thu Sep 30 2021
Summary: Clouds will be on the increase leading up to our next
chance of precipitation this evening ending early Sunday morning.
Expect cooler temperatures this weekend in association with the
precipitation. Drier conditions beginning early next week with a
gradual warm up in temperatures.
An upper level low pressure parked over the four-corners region
will have several pieces off energy eject out on the front side
towards our CWA. The first of the pieces of energy enters the
southwestern portion by this evening.
Moisture advection noted by the ALPW will provide efficient
moisture to develop at least scattered showers with occasional
thunderstorms this evening. The question is how far north will
thunderstorms develop. MLCAPE has decreased in the last few model
runs for several models to around 200 J/kg and SPC's current
MLCAPE values around 500 J/kg over the far southern portion of the
CWA with CIN moving in later this evening. Bulk Shear values of 15
knots is parallel to the front that is located just to the west of
our CWA therefore, thunderstorms can develop, but may not be
sustainable given the low Bulk Shear values. With that said,
expecting isolated thunderstorms over the far southern portion of
the CWA.
Showers are expected to continue into Friday as another piece,
somewhat stronger piece of energy moves out into the plains and
streams northward to our CWA. Like today with limited CAPE to the
south, expecting isolated thunderstorms over the far southern
portion of the CWA. The aforementioned shortwave will continue to
spin over the CWA combined with the surface cold front will bring
continued light showers into Saturday afternoon. Precipitation
will tapper off late Saturday into early Sunday morning leaving
the CWA with rain amounts over NE MN around a quarter of an inch
to an inch and over NW WI to less than a half inch.
The pattern and the associated cloud cover should keep
temperatures down over the weekend in the upper 60s. The high
temperature for Friday did come into question given the how early
the cloud cover will move into the CWA which could possibly not
allow the temperature to increase much. Therefore, did adjust the
temperatures over NE MN. Similarly, the overnight low was in
question given the clouds will still be lingering around through
much of the weekend. Did up the temperatures a little, but did not
match what the NAM, NBM another other models which were in the
lower 60s.
The forecast becomes quiet into early next week as this system
over the weekend moves eastward. Temperatures will start out at
the beginning of the week kind of cool, but will increase toward
the end of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1258 AM CDT Fri Oct 1 2021
A cold front will move slowly through the terminals through the
TAF period. Along and ahead of the front showers and even a few
thunderstorms will develop and move north through the area in
waves. Ceilings are expected to deteriorate over the next several
hours to MVFR/IFR as a wave of showers and thunderstorms moves
through, lifting for a period in the late afternoon and early
evening before deteriorating once again in the mid evening to
MVFR/IFR as yet another wave of showers and thunderstorms moves
into the area. Thunderstorms are possible at several terminals
from mid day through mid evening, mainly at KHYR, KDLH, KBRD and
possibly also KHIB.
&&
.MARINE...
Issued at 240 PM CDT Thu Sep 30 2021
Northeast winds over the western portion of Lake Superior at
around 10 knots are expected to continue and decrease to around 5
knots by Friday morning. Winds are expected to switch to the south
Late Friday night and continue to be less than 5 knots. As a cold
front moves through Saturday winds will once again switch and
winds will be out of the northwest in its wake. Waves will be 1 to
2 feet initially and decrease to less than a foot by Friday
morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 56 69 59 69 / 50 60 50 30
INL 58 71 56 69 / 50 60 40 20
BRD 61 72 58 72 / 70 60 40 20
HYR 58 75 58 71 / 20 60 60 30
ASX 55 75 59 72 / 20 60 60 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...KSE
AVIATION...LE
MARINE...KSE
Hazardous weather outlook, Sep 30, 2:31 PM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
331 PM CDT Thu Sep 30 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
331 PM CDT Thu Sep 30 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
An isolated storm or two is possible with rain showers beginning
this afternoon. Occasional lightning will be the main threat with
any storms that develop.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance for isolated thunderstorms Friday and Saturday.
Severe weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed this afternoon or
tonight.
LSZ121-140>148-150-012045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
331 PM CDT Thu Sep 30 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
An isolated storm or two is possible with rain showers beginning
this evening. Occasional lightning will be the main threat with
any storms that develop.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance for isolated thunderstorms Friday and Saturday.
Severe weather is not expected at this time.
Britt
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Drought, Bayfield
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Bayfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
Drought conditions across Bayfield County ranged from None in the far southern portion of the county to D2 Severe Drought across the Bayfield Peninsula to the Chequamegon Bay area to begin the month. Rainfall totals of 1 to 2 inches were observed over the month which is about an inch or so below normal. While the area of D2 Severe Drought did not change significantly through the month, the southern part of the county did worsen to D0 Abnormally Dry with the update on the 5th. No further changes were observed across the county with the subsequent updates for October.
Drought, Ashland
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Ashland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Drought conditions across Ashland County ranged from None in the far southern portion of the county to D2 Severe Drought around Chequamegon Bay and into the Apostle Islands to begin the month. Rainfall totals of 1 to 2 inches were observed over the month which is about an inch or so below normal. While the area of D2 Severe Drought did not change significantly through the month, the southern part of the county did worsen to D0 Abnormally Dry with the update on the 5th. No further changes were observed across the county with the subsequent updates for October.
Drought, Iron
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Iron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Drought conditions across Iron County ranged from None in the far southern portion of the county to D2 Severe Drought adjacent to Lake Superior to begin the month. Rainfall totals of 1 to 2 inches were observed over the month which is about an inch or so below normal. While the area of D2 Severe Drought did not change significantly through the month, the southern part of the county did worsen to D0 Abnormally Dry with the update on the 5th. No further changes were observed across the county with the subsequent updates for October.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, October 1 to 31, 2021$22 million · 1 event
- Wildfire in California, October 1 to 25, 2021$18 million · 1 event
- Drought in South Dakota, October 1 to 31, 2021$1.1 million · 21 events
- Wildfire in Washington, October 1 to 19, 2021$500,000 · 3 events
- Flash Flooding in Texas, October 1, 2021$100,000 · 7 events
- Hail in New Mexico, October 1, 2021$125,000 · 0.5 in hail · 1 event
- Drought in California, October 1 to 31, 202140 events
- Flash Flooding and Flooding in Texas, October 1 to 2, 2021$27,000 · 19 events
- Drought in New Mexico, October 1 to 31, 202131 events
- Drought in North Dakota, October 1 to 31, 202128 events
- Wildfire in Idaho, October 1 to 8, 20213 injured · 1 event
- Drought in Hawaii, October 1 to 31, 202122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989099, 989100, 989101.